JunStay safe in the sun
Chemotherapy treatments can cause your skin to be more sensitive to the sun that usual. Please take care.
Nearly any chemotherapy agent (or non-cancer-related medications as well) may cause you to be more sensitive to the sun. It’s important to talk with your oncologist about your particular medications. In addition, the combination of different drugs may raise your risk further than a single drug would alone. Some of the chemotherapy drugs known to cause photosensitivity / sunburn include:
Thankfully, this increased sensitivity to the sun goes away soon after completing chemotherapy.
Some non-chemotherapy medications that could have an additive effect in causing sun sensitivity include:
•Antibiotics, such as Cipro (ciprofloxacin), Levaquin (levofloxacin), tetracycline, doxycycline, and Septra or Bactrim (sulfamethoxazole-trimethoprim)
•Diuretics, such as Lasix (furosemide) and Hydrodiuril (hydrochlorothiazide)
•Cardiac medications, such as diltiazem, quinidine, amiodarone and Procardia (nifedipine)
•Antidepressants, such as Tofranil (imipramine) and Norpramin (desipramine)
•Diabetic medicines, such as Micronase (glyburide)
•Non-steroidal anti-inflammatory drugs, such as Aleve (naproxen) and Feldene (piroxicam)
Protecting your skin from the sun is important for everyone. But some cancer treatments can make your skin more sensitive to damage. Here are some tips for protecting yourself:
•Wear a wide-brimmed hat.
•Use a sun cream with a high sun protection factor (at least SPF 30).
•Wear clothing made of cotton or natural fibres.
•Avoid the sun between 11am and 3pm.
•If you have had radiotherapy, keep the affected area well covered.
Don’t forget your eyes. Wear sunglasses with UV protection.
Keep safe in the sun !!
This information was originally written for the Leukaemia Care forum, which is hosted by health unlocked. To go to the Leukaemia Care forum, click here